Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 99, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 26, 2023, 8:19 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2023, 8:19 PM EDT (00:19 UTC)
- Expired
- Aug 26, 2023, 9:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 8:37 PM EDT | TSTM WND DMG | Vance, SC | Trees down on Vance Rd near the intersections with Camden Rd and Old Number Six Hwy. Time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015
WUUS52 KCAE 270019
SVRCAE
SCC027-075-270100-
/O.NEW.KCAE.SV.W.0099.230827T0019Z-230827T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
819 PM EDT Sat Aug 26 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Clarendon County in central South Carolina...
Southeastern Orangeburg County in central South Carolina...
* Until 900 PM EDT.
* At 819 PM EDT, severe thunderstorms were located along a line
extending from near Santee State Park to near Eastern Lake Marion,
moving south at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Holly Hill, Santee, Eutawville, Vance, Eautaw Springs, Indian Bluff
Recreation Park, Rocks Pond Campground and Marina, Blounts Landing,
and Mill Creek Marina and Campground.
This includes the following highways...
Interstate 26 between mile markers 165 and 169.
Interstate 95 between mile markers 86 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Marion move away from the water and
take shelter!
&&
LAT...LON 3345 8018 3345 8022 3340 8022 3339 8024
3330 8025 3327 8030 3328 8035 3326 8036
3326 8043 3329 8049 3333 8050 3331 8055
3334 8061 3353 8047 3350 8016
TIME...MOT...LOC 0019Z 015DEG 9KT 3350 8042 3346 8024
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:56 PM EDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 26, 2:56 PM EDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Columbia SC 256 PM EDT Sat Aug 26 2023 .SYNOPSIS... A weak cold front will slide south toward the forecast area with isolated to scattered convection continuing into this evening. The front then stalls across the region on Sunday resulting in several days of unsettled weather and lower temperatures. The rain could be moderate to heavy at times with the potential for localized flooding. Watching the tropics for potential impacts from an area of low pressure currently near Cancun during the mid-week period. Conditions improve late this week once this system moves out. && .NEAR TERM /THROUGH TONIGHT/... Near record highs today with temperatures 95 to 100 degrees. The heat index will be near 110 degrees in a few areas. Upper trough over the northeast CONUS. The ridge out west has retrograded a bit into the Rocky Mountain State region. with ridge in the southern and central Plains. A weak surface front was located near the VA/NC border at 17z. The front is expected to approach the region later this evening and into the northern Midlands possibly overnight. A persistent surface trough remains in place across the Midlands. Moisture high with precipitable water near 1.9 inches...higher near the coast. Models suggest precipitable water will increase a bit into the evening. The air mass is becoming moderately unstable with mixed layer CAPE 1500-2000 J/kg. Higher instability expected in the SC coastal Plain. Cumulus is developing near the surface trough. Trigger for convection appears lacking early this afternoon and mid level temps near 10C along with a high LFC. However, by this evening, short wave trough east KY/northeast TN will be approaching the region along with the weak surface front...so lift may be enough. Think weak low level convergence combined with potential lift associated with short wave suggest scattered convection. The CAM models have different solutions but suggest scattered. Will go with highest pops north into the late evening since front will be approaching that area and dynamics/lift associated with short wave trough should be stronger there. Areas to the southeast may have more widely scattered coverage despite higher instability. With the high LFC, and inverted V soundings, main threat from these storms will be damaging outflow winds. SPC has area in marginal risk since deep layer shear is quite weak. Any convection could linger into the overnight so kept pops up until late. Convective debris clouds will help to keep nocturnal cooling to a minimum. So, Muggy night with lows in the mid 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Sunday and Sunday Night: Ridging continues to retreat as the trough becomes entrenched over the eastern CONUS. Meanwhile, the cold front is expected to stall over the region serving as a lifting mechanism for afternoon and evening convection. CAMs show scattered to numerous showers and thunderstorms developing and most locations will likely see rain. PWATs will be in excess of 2 inches indicating the potential for locally heavy rainfall but given the recent dry conditions, flooding should be limited in scope and most likely to occur in urban and other normally flood prone locations. The potential for strong to severe thunderstorms continues on Sunday with the entire FA in a Marginal (1/5) risk for severe weather. The CSU severe probabilities product has once again highlighted the highest risk for severe weather over the northwestern CWA with damaging wind gusts as the primary severe risk. The retreating upper ridge combined with earlier and more widespread convection should limit heating somewhat with forecast highs in the lower to mid 90s. Showers and thunderstorms should gradually diminish at night but the clouds may linger limiting cooling as well. Overnight temperatures are expected to fall into the lower 70s. Monday and Monday Night: The lingering frontal boundary keeps the threat of showers and thunderstorms in the forecast. While the latest guidance has backed off on convective coverage for Monday, there should be at least scattered redevelopment in the afternoon given the similar atmospheric environment. The previously mentioned heavy rain and severe threats are expected to continue into Monday as well. The rain combined with mostly cloudy skies and troughing aloft will result in notably lower temperatures on Monday with highs in the mid-80s to around 90 degrees. Lows will once again fall into the lower 70s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The unsettled weather pattern continues into Tuesday as tropical moisture is drawn north into the region from the Gulf of Mexico. The setup continues to favor heavy rainfall and after several days of showers and thunderstorms, the threat of more widespread flooding will be a concern. The trough is also expected to pull the area of low pressure currently near Cancun into the Southeastern US. While confidence is high that this system will become a tropical cyclone, there remains uncertainty regarding its future track and intensity. The two primary tracks take the system either to our east along the coast or a more problematic inland track. The blend still favors a track along the coast so only made minor changes to the extended. Regardless of what happens with the mid-week system, it should be followed by improving conditions late in the week as the subtropical ridge builds in from the east. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR conditions expected through the TAF period...outside of evening scattered convection. Scattered cumulus developing near the CAE/CUB terminals at 17z. Air mass is becoming moderately unstable. Trigger for convection appears lacking at the moment. But a weak surface front will be moving south from NC later this evening and overnight. This front along with an approaching weak upper trough from the northwest may trigger scattered convection this evening as the air mass is quite moist. The period of expected convection is between 22z-04z...may linger into the overnight. Brief restrictions from thunderstorms possible but confidence low on coverage/impacts to terminals at this time. The threat appears greatest at the CAE and CUB terminals. So overnight expect mid level ceilings/convective debris clouds with light and variable winds. The guidance is suggesting some low clouds/fog possible late, developing in northeast SC and spreading southwest. Confidence on impacts to terminals too low to include any restrictions. At AGS, based on persistence will include a tempo for MVFR toward daybreak. EXTENDED AVIATION OUTLOOK...Increasing moisture will lead to possible restriction in early morning fog/stratus and again with afternoon/evening showers and thunderstorms each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 26, 4:06 AM EDT, 16 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 406 AM EDT Sat Aug 26 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-270815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 406 AM EDT Sat Aug 26 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered thunderstorms expected this afternoon and evening, mainly along and south of I-20. Some strong gusty winds are possible with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Multiple rounds of showers and storms anticipated Sunday through Wednesday. Locally heavy rainfall could lead to isolated flooding in areas affected by multiple rounds of rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 26, 6:49 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
649 PM EDT Sat Aug 26 2023
SCZ031-262315-
Sumter SC-
649 PM EDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of northwestern Sumter
County through 715 PM EDT...
At 649 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oakland, or near Shaw Air Base, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sumter, Shaw Air Base, Mulberry, Sumter County Airport, Oakland,
Dalzell, Dinkins Mill, Cherryvale, and Stateburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3391 8045 3393 8055 3406 8056 3410 8045
3408 8041 3408 8037 3396 8027
TIME...MOT...LOC 2249Z 341DEG 6KT 3402 8048
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMLocal storm report, Aug 26, 6:56 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
656 PM EDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Tstm Wnd Gst 1 WSW Columbia 34.00N 81.05W
08/26/2023 M48 MPH Richland SC Mesonet
RC WINDS site at EdVenture reported a 48 mph
wind gust.
&&
JAQSpecial weather statement, Aug 26, 7:31 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
731 PM EDT Sat Aug 26 2023
SCZ037-270000-
Calhoun SC-
731 PM EDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of northwestern Calhoun
County through 800 PM EDT...
At 730 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandy Run, or 12 miles southwest of McEntire Air Base, moving south
at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Matthews.
This includes Interstate 26 between mile markers 131 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3364 8094 3363 8097 3374 8096 3376 8093
3378 8095 3381 8095 3381 8087 3377 8082
3378 8081 3377 8080 3363 8076 3361 8083
3362 8089 3361 8094
TIME...MOT...LOC 2330Z 341DEG 6KT 3375 8089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMLocal storm report, Aug 26, 7:39 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
739 PM EDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Tstm Wnd Dmg 3 ENE Sesquicentennial 34.10N 80.86W
08/26/2023 Richland SC Dept of Highways
SC Highway Patrol reported powerlines in
roadway on Clemson Road and I20. Time
Estimated.
&&
MGSpecial weather statement, Aug 26, 8:07 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
807 PM EDT Sat Aug 26 2023
SCZ038-137-270030-
Southeastern Orangeburg SC-Clarendon SC-
807 PM EDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of south central
Clarendon and east central Orangeburg Counties through 830 PM EDT...
At 807 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eastern Lake Marion, or 13 miles south of Manning, moving southwest
at 10 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eutawville, Vance, Eautaw Springs, Indian Bluff Recreation Park,
Rocks Pond Campground and Marina, Blounts Landing, and Mill Creek
Marina and Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3348 8015 3346 8013 3346 8015 3345 8015
3346 8016 3345 8017 3345 8020 3344 8020
3345 8022 3340 8022 3339 8024 3332 8025
3343 8046 3360 8026 3351 8009
TIME...MOT...LOC 0007Z 032DEG 7KT 3349 8022
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMLocal storm report, Aug 26, 8:18 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
818 PM EDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Tstm Wnd Dmg 1 SSE West Columbia 33.97N 81.08W
08/26/2023 Lexington SC Emergency Mngr
Emergency manager and media reports with
photos of a roof blown off a commercial
building at Charleston Highway and Lafayette
Ave. Time Estimated.
&&
MGThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:07 PM EDT | Special Weather Statement | CAE | Clarendon | 23 min |
| Aug 26, 8:22 PM EDT | Special Weather Statement | CAE | Aiken | 38 min |
| Aug 27, 3:26 PM EDT | Special Weather Statement | CAE | Fairfield | 34 min |
| Aug 27, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 30 min |
| Aug 27, 4:06 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| Aug 27, 4:27 PM EDT | Special Weather Statement | CAE | Richland | 33 min |
| Aug 27, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 28 min |
| Aug 27, 4:57 PM EDT | Special Weather Statement | CAE | Newberry | 33 min |
| Aug 27, 5:21 PM EDT | Special Weather Statement | CAE | Aiken | 24 min |
| Aug 27, 5:29 PM EDT | Special Weather Statement | CAE | Saluda | 31 min |
| Aug 27, 5:30 PM EDT | Areal Flood Advisory | CAE | Lexington, Newberry | 2 hr |
| Aug 27, 6:05 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
| Aug 27, 6:14 PM EDT | Areal Flood Advisory | CAE | Newberry, Saluda | 68 min |
| Aug 27, 6:26 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 33 min |
| Aug 27, 6:58 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 74 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.